Regression of radiation-induced macular edema after systemic bevacizumab

Joel M. Solano, Sophie J. Bakri, Jose S Pulido

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Case report: A 59-year-old patient with a coexisting primary choroidal melanoma and colorectal cancer was treated with external beam radiation (EBR) of his choroidal melanoma and systemic chemotherapy with leukovorin/5 fluorouracil (FU) for treatment of his metastatic colorectal cancer. Eight months following EBR, he showed evidence of radiation retinopathy with macular edema. Optical coherence tomography (OCT) showed macular edema and subretinal fluid. Subsequently, systemic bevacizumab (5 mg/kg) was added to his leukovorin/5FU chemotherapy. After the addition of bevacizumab, OCT showed complete resolution of the macular edema and subretinal fluid. Comments: Bevacizumab may have a role in the treatment of radiation retinopathy, but further investigation is needed before any definitive conclusions can be made.

Original languageEnglish (US)
Pages (from-to)748-749
Number of pages2
JournalCanadian Journal of Ophthalmology
Volume42
Issue number5
DOIs
StatePublished - 2007

Fingerprint

Macular Edema
Radiation
Subretinal Fluid
Leucovorin
Optical Coherence Tomography
Fluorouracil
Colorectal Neoplasms
Melanoma
Drug Therapy
Bevacizumab
Therapeutics

Keywords

  • Avastin
  • Bevacizumab
  • Macular edema
  • Radiation
  • Retina
  • Retinopathy

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Regression of radiation-induced macular edema after systemic bevacizumab. / Solano, Joel M.; Bakri, Sophie J.; Pulido, Jose S.

In: Canadian Journal of Ophthalmology, Vol. 42, No. 5, 2007, p. 748-749.

Research output: Contribution to journalArticle

@article{100dbcc1176a422cad2ff6c4b001703b,
title = "Regression of radiation-induced macular edema after systemic bevacizumab",
abstract = "Case report: A 59-year-old patient with a coexisting primary choroidal melanoma and colorectal cancer was treated with external beam radiation (EBR) of his choroidal melanoma and systemic chemotherapy with leukovorin/5 fluorouracil (FU) for treatment of his metastatic colorectal cancer. Eight months following EBR, he showed evidence of radiation retinopathy with macular edema. Optical coherence tomography (OCT) showed macular edema and subretinal fluid. Subsequently, systemic bevacizumab (5 mg/kg) was added to his leukovorin/5FU chemotherapy. After the addition of bevacizumab, OCT showed complete resolution of the macular edema and subretinal fluid. Comments: Bevacizumab may have a role in the treatment of radiation retinopathy, but further investigation is needed before any definitive conclusions can be made.",
keywords = "Avastin, Bevacizumab, Macular edema, Radiation, Retina, Retinopathy",
author = "Solano, {Joel M.} and Bakri, {Sophie J.} and Pulido, {Jose S}",
year = "2007",
doi = "10.3129/I07-140",
language = "English (US)",
volume = "42",
pages = "748--749",
journal = "Canadian Journal of Ophthalmology",
issn = "0008-4182",
publisher = "Canadian Ophthalmological Society",
number = "5",

}

TY - JOUR

T1 - Regression of radiation-induced macular edema after systemic bevacizumab

AU - Solano, Joel M.

AU - Bakri, Sophie J.

AU - Pulido, Jose S

PY - 2007

Y1 - 2007

N2 - Case report: A 59-year-old patient with a coexisting primary choroidal melanoma and colorectal cancer was treated with external beam radiation (EBR) of his choroidal melanoma and systemic chemotherapy with leukovorin/5 fluorouracil (FU) for treatment of his metastatic colorectal cancer. Eight months following EBR, he showed evidence of radiation retinopathy with macular edema. Optical coherence tomography (OCT) showed macular edema and subretinal fluid. Subsequently, systemic bevacizumab (5 mg/kg) was added to his leukovorin/5FU chemotherapy. After the addition of bevacizumab, OCT showed complete resolution of the macular edema and subretinal fluid. Comments: Bevacizumab may have a role in the treatment of radiation retinopathy, but further investigation is needed before any definitive conclusions can be made.

AB - Case report: A 59-year-old patient with a coexisting primary choroidal melanoma and colorectal cancer was treated with external beam radiation (EBR) of his choroidal melanoma and systemic chemotherapy with leukovorin/5 fluorouracil (FU) for treatment of his metastatic colorectal cancer. Eight months following EBR, he showed evidence of radiation retinopathy with macular edema. Optical coherence tomography (OCT) showed macular edema and subretinal fluid. Subsequently, systemic bevacizumab (5 mg/kg) was added to his leukovorin/5FU chemotherapy. After the addition of bevacizumab, OCT showed complete resolution of the macular edema and subretinal fluid. Comments: Bevacizumab may have a role in the treatment of radiation retinopathy, but further investigation is needed before any definitive conclusions can be made.

KW - Avastin

KW - Bevacizumab

KW - Macular edema

KW - Radiation

KW - Retina

KW - Retinopathy

UR - http://www.scopus.com/inward/record.url?scp=36348933839&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=36348933839&partnerID=8YFLogxK

U2 - 10.3129/I07-140

DO - 10.3129/I07-140

M3 - Article

C2 - 17823640

AN - SCOPUS:36348933839

VL - 42

SP - 748

EP - 749

JO - Canadian Journal of Ophthalmology

JF - Canadian Journal of Ophthalmology

SN - 0008-4182

IS - 5

ER -